Alert archive / Washington / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Spokane, WA

July 23, 2002Nez Perce County, Idaho; Asotin County, Garfield County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 23, 2002, 5:47 PM PDT for Nez Perce County, Idaho; Asotin County, Garfield County, Washington. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2002, 5:47 PM PDT (00:47 UTC)
Expired
Jul 23, 2002, 6:30 PM PDT
In force
43 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Nez Perce County, ID, Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 129 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3410 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS56 KOTX 240047
SVROTX
IDC069-WAC003-023-240130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
546 PM PDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  ASOTIN COUNTY IN SOUTHEAST WASHINGTON
  SOUTH CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON

* UNTIL 630 PM PDT

* AT 545 PM PDT...SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF
  ANATONE...OR ABOUT 29 MILES SOUTHWEST OF CLARKSTON...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ANATONE AT 615 PM PDT

LAT...LON 4605 11763 4590 11740 4601 11701 4622 11693
          4639 11719

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:30 PM PDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 23, 2:30 PM PDT, 3 hours 17 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
ISSUED BY NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PDT TUE JUL 23 2002

THUNDERSTORMS HAVE DEVELOPED ON THE PERIPHERY OF THE DEFORMATION
BAND ACROSS EASTERN WASHINGTON.  THE AIR MASS STILL REMAINS DRY AND
A RED FLAG WARNING HAS BEEN ISSUED TO HIGHLIGHT THE DRY
THUNDERSTORMS.  AN UPPER LEVEL SHORTWAVE MOVING INTO WESTERN OREGON
WILL MOVE NORTHWARD AND WILL BE THE TRIGGERING MECHANISM FOR
ADDITIONAL STORMS TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE
EXPECTED AGAIN ON WEDNESDAY AS THE FORECAST AREA REMAINS UNDER A
WEAK CYCLONIC FLOW WITH A HOT AND UNSTABLE AIR MASS.  THE UPPER
LEVEL TROUGH RESPONSIBLE FOR THE CONVECTIVE ACTIVITY WILL MOVE
TOWARDS THE IDAHO BORDER WITH HIGH PRESSURE BUILDING AT THE SURFACE
ON THURSDAY.  THIS WILL RESULT IN BREEZY WINDS ALONG THE EAST SLOPES
OF THE CASCADES.  A DRIER AIR MASS IS EXPECTED ON FRIDAY WITH BREEZY
WINDS ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES.

EXTENDED (SAT-TUES)...THE FORECAST AREA WILL REMAIN IN A WEST TO
NORTHWEST FLOW ALOFT THROUGH THE 4-7 DAY PERIOD.  DESPITE A FEW WEAK
WAVES MOVING ALONG THE CANADIAN BORDER...DO NOT FORESEE ANY
PRECIPITATION.  MOISTURE AND DYNAMICS ARE LACKING WITH THESE
DISTURBANCES.  LATEST AVN/MRF HINT AT A NEGATIVE TILTED TROUGH
MOVING SOUTH OVER BRITISH COLUMBIA MONDAY AND TUESDAY.  THIS DIFFERS
FROM THE PREVIOUS RUN WHICH SHOWED A STRONGER UPPER LEVEL RIDGE.
OVERALL...TEMPERATURES SHOULD VARY LITTLE THROUGH TUESDAY.  SMITH

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 063/094/063/094/060 22100
COE 060/098/058/098/056 22000
PUW 060/092/059/092/055 32200
LWS 070/098/068/097/065 32200
CQV 060/098/058/098/056 11000
SPT 060/092/061/092/058 12100
WWP 058/094/058/093/056 23100
EAT 068/098/066/097/065 2-000
MWH 066/100/065/100/061 2-000

.OTX...RED FLAG WARNINGS FOR DRY LIGHTNING THIS AFTERNOON AND
       TONIGHT FOR WASHINGTON ZONES 38 AND 41-44 AND IDAHO ZONE 4

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:55 PM PDTFlash Flood WarningOTXAsotin50 min

Nearby

Severe Thunderstorm Warnings in Washington, 2002Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.